Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


thrush and pep
Feb 20, 2006

Dr. Bob, I am police officer and about 4 weeks ago I got a needle stick from an unkn. source patient. I was put on PEP (Retrovir, Epivir & Crixivan) and approx a week and a half into the treament I developed what I believe to be a mild case of thrush. It's been said certian meds can cause thrush and was wondering if the meds I'm taking are on that list. I know this does not have much to do with "Safe Sex and HIV Prevention" but I think your the best thing on this site. I very concerned about this and hope in a couple of months I can do a much needed WOOOHOOO. Thanks so much for all you do.

Response from Dr. Frascino

Hello Sir,

PEP for a needlestick from an unknown source is rather aggressive therapy unless the source was highly likely to be HIV positive. Did an HIV specialist assess your true level of risk? Also, we seldom recommend Crixivan as part of PEP regimens today, as the dosing requirements are difficult and the mediation can be difficult to tolerate. Personally I feel that anyone who has had an exposure significant enough to warrant PEP should be followed by an HIV specialist to:

1. completely document risk level and decided if PEP is truly warranted;

2. prescribe the most appropriate PEP regimen, if PEP is indicated;

3. monitor PEP therapy and manage any PEP-related toxicities or side effects;

4. arrange and interpret initial and follow-up HIV tests.

Of course, none of this has anything to do with the question you asked, but I decided to add it in for general edification purposes.

Regarding your specific question, it is true some medications can cause thrush, particularly antibiotics and corticosteroids, however, your PEP meds will not.

I'll send my best good-luck karma that you'll be WOO-HOO-ing in two months' time!

Good luck.

Dr. Bob



Previous
Another oral question...Sorry
Next
This is all the symptoms!!!!!From across the Pond. Please help Dr Bob.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement